Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 152, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 7:06 PM MDT for 5 counties in South Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2021, 7:06 PM MDT (01:06 UTC)
- Expired
- Aug 6, 2021, 8:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Haakon County, SD, Jackson County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 54 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:15 PM MDT | TSTM WND GST 70 | 19 S Quinn, SD | |
| Aug 6, 7:30 PM MDT | TSTM WND GST 51 | 4 E Cactus Flat, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:43 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 6, 6:21 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS53 KUNR 070106
SVRUNR
SDC055-071-093-102-103-070200-
/O.NEW.KUNR.SV.W.0152.210807T0106Z-210807T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
706 PM MDT Fri Aug 6 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Haakon County in west central South Dakota...
Southeastern Meade County in west central South Dakota...
Northeastern Oglala Lakota County in southwestern South Dakota...
Northwestern Jackson County in southwestern South Dakota...
Southeastern Pennington County in west central South Dakota...
* Until 800 PM MDT.
* At 705 PM MDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Wasta to Badlands National Park
to 14 miles north of Kyle North Route Housing, moving east at 25
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wall around 710 PM MDT.
Delta 9 Missile Silo around 715 PM MDT.
Quinn around 720 PM MDT.
Other locations in the path of these severe thunderstorms include
Creighton, Delta 1 Launch Facility, Interior, Cactus Flat, Minuteman
Missile Visitors Center, Cedar Pass, Cottonwood and Grindstone.
This includes Interstate 90 in South Dakota between Mile Markers 97
and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 10241 4414 10249 4420 10248 4430 10232
4436 10208 4400 10171 4369 10151 4346 10238
TIME...MOT...LOC 0105Z 254DEG 23KT 4413 10238 4388 10222 4365 10227
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn2 follow-up statements
934
WWUS53 KUNR 070128
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
728 PM MDT Fri Aug 6 2021
SDC093-070138-
/O.CAN.KUNR.SV.W.0152.000000T0000Z-210807T0200Z/
Meade SD-
728 PM MDT Fri Aug 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota. A Severe Thunderstorm
Watch also remains in effect until midnight MDT for southwestern
South Dakota.
LAT...LON 4394 10224 4410 10238 4418 10238 4420 10240
4421 10237 4430 10232 4436 10208 4400 10171
4369 10151 4350 10223
TIME...MOT...LOC 0128Z 244DEG 26KT 4428 10224 4405 10196 4369 10203
$$
SDC055-071-102-103-070200-
/O.CON.KUNR.SV.W.0152.000000T0000Z-210807T0200Z/
Haakon SD-Oglala Lakota SD-Jackson SD-Pennington SD-
728 PM MDT Fri Aug 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN HAAKON...NORTHEASTERN OGLALA LAKOTA...NORTHWESTERN
JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES...
At 728 PM MDT, severe thunderstorms were located along a line
extending from 2 miles northwest of Creighton to 6 miles south of
Grindstone to 3 miles southwest of Interior, moving northeast at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grindstone, Cottonwood, Cactus Flat and Minuteman Missile Visitors
Center.
This includes Interstate 90 in South Dakota between Mile Markers 107
and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 10224 4410 10238 4418 10238 4420 10240
4421 10237 4430 10232 4436 10208 4400 10171
4369 10151 4350 10223
TIME...MOT...LOC 0128Z 244DEG 26KT 4428 10224 4405 10196 4369 10203
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn461
WWUS53 KUNR 070158
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
758 PM MDT Fri Aug 6 2021
SDC055-071-102-103-070208-
/O.EXP.KUNR.SV.W.0152.000000T0000Z-210807T0200Z/
Haakon SD-Oglala Lakota SD-Jackson SD-Pennington SD-
758 PM MDT Fri Aug 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAAKON...
NORTHEASTERN OGLALA LAKOTA...NORTHWESTERN JACKSON AND SOUTHEASTERN
PENNINGTON COUNTIES WILL EXPIRE AT 800 PM MDT...
The storms which prompted the warning have weakened below severe
limits and are exiting the warned area. Therefore, the warning will
be allowed to expire. However, gusty winds over 50 mph and heavy
rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern South Dakota.
LAT...LON 4394 10224 4410 10238 4418 10238 4420 10240
4421 10237 4430 10232 4436 10208 4400 10171
4369 10151 4350 10223
TIME...MOT...LOC 0158Z 254DEG 23KT 4433 10200 4410 10172 4374 10179
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:23 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 6, 5:23 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Fri Aug 6 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1253 PM MDT Fri Aug 6 2021 Slow progressing upper trough will support chances for showers and thunderstorms the next two days. Western CONUS upper ridge will briefly breakdown in the period as series of stronger NE Pac impulses traverse the northern tier allowing strong cold fronts into the northern CONUS. Current compact impulse over the northern Rockies has started this progression. This system will support a good chance of showers and storms across the region late this afternoon and tonight, esp across NE WY and NW SD. SE flow ahead of this wave continues to advect a decent amount of ll moisture into the FA, with dewpoints rising into the 50s and 60s. Staunch capping remains in place across the region with clouds and upslope flow limiting things right now. However,clearing upstream over portions of WY should allow the cap to erode there quickly this afternoon with convection developing there. Decent mid level speed max of 50+ knots will push into the region this and support organized convection. Combination of CAPE, deep player sheer, dynamic forcing will support one or two complex’s of TS this which will quickly propagate NE. Favorable CAPE/profiles will support a severe threat with the main impact being damaging winds. Things will clear out later tonight with a sfc trough moving through the area Sat morning. A period of breezy NW winds may materialize in the morning behind the trough. Lingering moisture and instability will support TS chances over the central and southern BH into scentral SD Saturday. The next stronger impulse will move into the northern Rockies Sunday with strong WAA and gusty SW flow ahead of this system. This will support another warm day with temps in the 90s and few 100s possible. Flow remains slightly unsettled next week with chances for thunderstorms and generally seasonal temps through mid week. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Forecast models are hinting at a strong cold front Wed-Thur which may advect through most of the area, supporting a decent cool down for a couple days. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 516 PM MDT Fri Aug 6 2021 Multiple rounds of TSRA with local IFR conditions will move across the area this evening, some of which may contain 50kt wind gusts and large hail. The strongest activity will be done by 06z, but isolated/scattered storms will persist into Saturday. HZ/FU may pour into the area overnight with local MVFR conditions, but most locations will remain VFR through Saturday afternoon. && .FIRE WEATHER... Issued At 1253 PM MDT Fri Aug 6 2021 A period of elevated to near critical fire weather conditions looks likely across at least northeast WY, ahead of another cold front Sunday. Minimum humidity values near or below 15 percent are looking likely, with at least some potential for breezy southwesterly winds to develop later in the afternoon. Will monitor potential for red flag conditions and possible headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 4:09 AM MDT, 14 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 409 AM MDT Fri Aug 6 2021 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 409 AM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Widespead severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-071300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 6, 6:23 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 12 E OELRICHS 43.19N 103.00W
08/06/2021 M50 MPH FALL RIVER SD MESONET
&&
MOSESpecial weather statement, Aug 6, 6:26 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT Fri Aug 6 2021
SDZ024-026-028-030-031-072-073-070130-
Northern Black Hills SD-Custer Co Plains SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
626 PM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of southern Meade,
northeastern Custer, southeastern Lawrence and southeastern
Pennington Counties through 730 PM MDT...
At 626 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Piedmont to near Box Elder to
3 miles south of Thompson Butte. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Box Elder, Caputa, Thompson Butte and Rapid City Airport around
630 PM MDT.
Farmingdale, Folsom and Railroad Buttes around 635 PM MDT.
Ellsworth Air Force Base, New Underwood and Viewfield around 645
PM MDT.
Other locations in the path of these storms include Owanka,
Wicksville, Hereford, Wasta, Curlew Lake, northern Badlands National
Park and Wall.
This includes Interstate 90 in South Dakota between Mile Markers 44
and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4384 10310 4386 10309 4385 10313 4398 10338
4421 10358 4445 10264 4430 10215 4388 10204
4380 10302
TIME...MOT...LOC 0026Z 256DEG 37KT 4419 10341 4411 10309 4389 10299
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnSpecial weather statement, Aug 6, 6:28 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
628 PM MDT Fri Aug 6 2021
SDZ012-025-070100-
Butte SD-Northern Foot Hills SD-
628 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central Butte
and north central Lawrence Counties through 700 PM MDT...
At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Saint Onge, or 5 miles southeast of Belle Fourche,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fruitdale around 640 PM MDT.
Nisland around 645 PM MDT.
Other locations in the path of this storm include Arpan and Newell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4454 10378 4459 10385 4487 10363 4472 10337
TIME...MOT...LOC 0028Z 226DEG 32KT 4460 10378
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SherburnLocal storm report, Aug 6, 6:41 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
08/06/2021 M59 MPH OGLALA LAKOTA SD ASOS
&&
MOSELocal storm report, Aug 6, 6:54 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
08/06/2021 M52 MPH PENNINGTON SD MESONET
0640 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
08/06/2021 M64 MPH OGLALA LAKOTA SD MESONET
&&
MOSELocal storm report, Aug 6, 7:02 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
08/06/2021 M64 MPH OGLALA LAKOTA SD MESONET
&&
MOSEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:18 PM MDT | Special Weather Statement | UNR | Butte | 27 min |
| Aug 6, 6:26 PM MDT | Special Weather Statement | UNR | Pennington | 64 min |
| Aug 6, 6:28 PM MDT | Special Weather Statement | UNR | Butte | 32 min |
| Aug 6, 6:53 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 67 min |
| Aug 6, 7:50 PM MDT | Special Weather Statement | UNR | Haakon | 55 min |
| Aug 6, 7:56 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 64 min |
| Aug 6, 8:30 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 75 min |
| Aug 6, 8:54 PM MDT | Special Weather Statement | UNR | Haakon | 36 min |
| Aug 6, 9:42 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.